Sunday, September 23, 2007
The NY Times discusses the phenomenon of rebound headache here. This is news? I've been warning patients about this for years. But I should note that many patients I've treated for headache still don't know that taking medication improperly can trigger rebound headache. So:
Most pain medications if used in excess, even as little as twice daily, can give you rebound headache. What is a rebound headache? In a simplified sense you can call it a withdrawal syndrome - which sort of implies that the patient is 'addicted' to the pain medication. That description leaves one wondering, how could I get addicted to acetaminophen (Tylenol) or ibuprofen (Advil)? Well, in the same way that you can get addicted to caffeine - think of the ice-pick headache that comes on when you stop drinking coffee all of a sudden. Many medications can do this, including narcotics (codeine or hydrocodone), ergotamines, triptans (such as Imitrex [sumatriptan], Maxalt [rizatriptan] and so forth) and over the counter meds such as acetaminophen and ibuprofen and, of course, Excedrin (contains caffeine - guaranteed to give you a rebound if you use it often enough).
The answer in most cases is to stop the medication that one is using to treat the headache, grit one's teeth, and sweat it out - or to use one of the prophylactic medications for migraine (but these don't take effect right away, so you will still have to cope with the headache for a bit). These include prescription meds such as amitriptyline, nortriptyline, beta blockers and gabapentin. Some over the counter supplements and vitamins such as Coenzyme Q10, magnesium, vitamin B2 and niacin may also help prevent migraine.